Opioid withdrawal happens when you stop taking a prescription or recreational opioid that your body has become physically dependent on. The symptoms of opioid withdrawal can be very uncomfortable and the timeline varies person to person. If you have been taking heroin for an extended period of time, the peak of your withdrawal symptoms will usually occur within two to three days, with the last physical symptoms wearing off after around five to ten days. For other opioids, withdrawal can last up to two weeks. 

Every substance has a different 'half-life', which is the amount of time it takes for concentrations of that substance in your blood to fall by 50%. This impacts how long it takes for your withdrawal symptoms to start and subsequently finish. With short-acting opioids such as heroin or Oxycodone, withdrawal symptoms may begin within a few hours. However, with longer-acting opioids like methadone the onset of your symptoms might take 30 hours. 

Ultimately, your physical symptoms should clear up within two weeks. You might still experience cravings after your physical symptoms have worn off. This is common and is one of the reasons that many people benefit from using medications for opioid use disorder (buprenorphine, methadone, and naltrexone. In rare cases, people develop Post Acute Withdrawal Symptoms (PAWS), a condition wherein both the physical and psychological symptoms can continue past the time of the physical withdrawal.

The symptoms of opioid withdrawal are uncomfortable but they are not life-threatening.The best way to approach questions about withdrawal in your unique situation is to have a conversation with a Confidant provider.